Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Is it safe to take contraceptive pills before period? Any side effect?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
I have been out of contraceptive pills for about 2 years or so. My husband is coming home on Oct 26 from his work overseas. My nurse friend said I could start taking contraceptive pills anytime and not wait for the first day of my period. My period usually comes every 19th. I started taking gynera yesterday. My question : is it safe to start weeks before my period? Will there be side effects like spotting or bleeding? We are going on a trip, I want to skip menses.
Posted Sun, 20 Oct 2013 in Women's Health
Answered by Dr. Rhea Chanda 13 minutes later
Brief Answer:
Safer from day 1

Detailed Answer:
Thanks for your query.

Yes, its possible to start on oc pills any time in the cycle. However, you also need to use another form of protection like a condom/diaphragm, in the first 10 days of using the pills. If you start taking it from day 1 of your cycle, its much safer, and you don't need to use additional protection.

If your period comes on the 19th, you could have started from the day 1 of your cycle. Since you are already on combined pills, you cant take any other medication for delaying menses. But you can start your new pack directly after finishing the previous pack, without giving a gap of 7 days as is normal. Then finish the second pack as usual and give a gap of 7 days before the pack 3.

Above answer was peer-reviewed by
Follow-up: Is it safe to take contraceptive pills before period? Any side effect? 6 hours later
Since I just started taking BC Pills again, will there be any adverse reactions like spotting? What is breakthrough bleeding? How long does it last?
Answered by Dr. Rhea Chanda 6 hours later
Brief Answer:
breakthrough bleeding detailed

Detailed Answer:
You may get some breakthrough bleeding (vaginal bleeding anytime in the menstrual cycle) if you started mid cycle. It occurs due to upset hormone levels. That will normalize after taking the pills for a few weeks. Then the spotting will also stop. Remember not to miss pills, then you may get breakthrough spotting again. Take them at the same time everyday.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor